Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Have recurrent lump on back of scalp and around genitals. On flucloxacillin. Hidradenitis suppurativa?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 2609 Questions
I have suffered from recurrent acne lumps/small boils on the back of my scalp and around my genitals for a while now but they seem to be getting worse. I have looked online and I am concerned I have hidradenitis suppurativa, I did get some large boils on my arms last year when I had glandular fever but these seem to have subsided, the doctor prescribed me flucloxacillin. What could I have
Posted Tue, 28 May 2013 in Skin Hair and Nails
Answered by Dr. Geetika Paul 7 hours later

Thanks for the query.

I completely understand your concern and I hope I am able to help you for the same.

From your description of the skin lesions, I am afraid your concern might be correct. You might be suffering from Hidradenitis suppurativa.
Although there are various causes for the development of recurrent skin pustular lesions in the sites that you mentioned like poor hygiene, diabetes, patients on chemotherapy, patients on oral steroids etc, but mostly lesions in these cases do not heal with much irregular scarring.

Now what is important in your case is how your skin lesions heal. Hidradenitis lesions usually heal with both hypertrophic (raised) and atrophic (deep) scarring. This is the most important differentiating point as skin lesions in this case consist of papules, pustules, abscesses, sinuses and hypertrophic and atrophic areas.

Post-pubescent individuals are more likely to be affected by hidradenitis suppurativa.
Females are more likely to suffer from HS than males.
Excessive sweating and bacterial infection also predispose to recurrent infection.

The diagnostic point in your case will however be a skin biopsy which can be done by a dermatologist.
But in either case, although it is a chronic problem, but it is definitely a curable condition and nowadays there are various oral drugs available for the same in the form of oral antibiotics and oral retinoids. Local treatment in the form of proper cleaning and application of topical antibiotics is also as important.

It will be helpful if you can send me few pictures of the same.

Hope I have answered your query. If you have any further questions I will be happy to help.

Take care

Wishing you speedy recovery

Dr Geetika Paul

Above answer was peer-reviewed by
Follow-up: Have recurrent lump on back of scalp and around genitals. On flucloxacillin. Hidradenitis suppurativa? 13 hours later
Thank you for your response, I must clarify that the lumps on my arms were on my bicep area, not armpit. I haven't had any yet in my groin. I also suffer with seborrheic dermatitis as well. could this make the problem worse?
Answered by Dr. Geetika Paul 24 minutes later

Lesions around genitals are common in hidradenitis suppurativa. Though other sites which can be involved include armpits and back of neck.

But in your case, though there is a history of recurrent development of painful lesions in the groin and back of neck, only a skin biopsy can be totally diagnostic. Biceps area is not a site for hidradenitis.
You might simply be having recurrent folliculitis over the above mentioned areas. So I would recommend that you should plan the same and see a dermatologist for proper assessment.

As far as seborrheic dermatitis is concerned, it is important that you know that in severe cases, seborrheic dermatitis can present over rest of the body also, other than the scalp. But it usually presents with maceration of the skin folds leading to severe itching and fluid discharge. Boils or acne lumps are not commonly seen in seborrheic dermatitis. Although a seborrheic component can exacerbate both folliculitis and hidradenitis by increasing the sweating and chances of infection.

Hope that clarifies your query. Please let me know if you have any other query.

Dr Geetika Paul
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor